Iowa, 2005

Flooding in Iowa, June 12 to 15, 2005

June 12 to 15, 2005 · NWS DMX · 6 events in 6 counties and zones

Heavy rainfall occurred over the upper reaches of the Raccoon River during the first two weeks of the month. Some minor flooding occurred with the river rising to a couple of feet over flood stage.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
$60,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Heavy rainfall occurred over the upper reaches of the Raccoon River during the first two weeks of the month. Some minor flooding occurred with the river rising to a couple of feet over flood stage. Damage was limited to agricultural and low land flooding for the most part.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 11, 8:16 PM CST, 6 hours 44 minutes earlier.

Area forecast discussion, Jun 11, 8:16 PM CST, 6 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
916 PM CDT SAT JUN 11 2005

.DISCUSSION...
MINOR CHANGES TO GOING FORECAST TO INCLUDE ISOLATED SHOWERS UNTIL 1
AM ALONG THE COLD FRONT EXTENDING FROM OMA-DNS-EST. INSTABILITY IS
MARGINAL WITH ONLY ABOUT 400 J/KG CAPE...BUT A LOCAL LIGHTNING
STRIKE IS ALSO POSSIBLE. ASIDE FROM LOW-LEVEL CONVERGENCE...NOT A
LOT FORCING THIS BAND OF SHOWERS SO IT IS EXPECTED TO DISSIPATE WITH
NIGHTTIME COOLING. ALSO MONITORING MID CLOUD AND CONVECTIVE
DEVELPMENT IN ERN KS...BUT THIS IS EXPECTED TO LIFT NORTHEAST AND
ALSO WEAKEN AS COLD FRONT SLIDES EAST.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE

&&

JUNGBLUTH
Hazardous weather outlook, Jun 11, 10:15 PM CST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1115 PM CDT SAT JUN 11 2005

IAZ004-005-015-023-024-033>035-044>047-057>059-070>072-081-082-
092-093-121100-
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-
CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-
MADISON-ADAMS-UNION-TAYLOR-RINGGOLD-
1115 PM CDT SAT JUN 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MID IOWA ALONG
AND WEST OF INTERSTATE 35.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL OCCUR OVER WESTERN IOWA TONIGHT. THESE
STORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED NON-SEVERE THUNDERSTORMS WILL OCCUR SOUTH OF INTERSTATE
80 DURING THE DAY SUNDAY. THUNDERSTORMS WILL BECOME WIDESPREAD
SUNDAY NIGHT INTO MONDAY.  A FEW OF THESE STORMS MAY BE SEVERE
WITH LARGE HAIL AND STRONG WINDS...ESPECIALLY SOUTH OF INTERSTATE 80.
IN ADDITION...HEAVY RAINFALL AND POSSIBLE FLOODING WILL BE A
THREAT. MOST OF THE STORMS SHOULD BE EAST OF THE AREA MONDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE SUNDAY NIGHT AND MONDAY.

IAZ006-007-016-017-025>028-036>039-048>050-060>062-073>075-
083>086-094>097-121100-
WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-POLK-JASPER-
POWESHIEK-WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-
DECATUR-WAYNE-APPANOOSE-DAVIS-
1115 PM CDT SAT JUN 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MID IOWA ALONG
AND EAST OF INTERSTATE 35.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE TONIGHT. NO SEVERE
WEATHER IS EXPECTED WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED NON-SEVERE THUNDERSTORMS WILL OCCUR SOUTH OF INTERSTATE
80 DURING THE DAY SUNDAY. THUNDERSTORMS WILL BECOME WIDESPREAD
SUNDAY NIGHT INTO MONDAY.  A FEW OF THESE STORMS MAY BE SEVERE
WITH LARGE HAIL AND STRONG WINDS...ESPECIALLY SOUTH OF INTERSTATE 80.
IN ADDITION...HEAVY RAINFALL AND POSSIBLE FLOODING WILL BE A
THREAT. MOST OF THE STORMS SHOULD BE EAST OF THE AREA MONDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE SUNDAY NIGHT AND MONDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Calhoun

When
June 12, 3:00 AM CST to June 15, 4:00 AM CST
Where
Calhoun forecast zone
Property damage
$25,000
Crop damage
$10,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.385, -94.640 (the zone’s center; the record gives no point)

Flood, Carroll

When
June 12, 3:00 AM CST to June 15, 4:00 AM CST
Where
Carroll forecast zone
Property damage
$25,000
Crop damage
$10,000
Reported by
OFFICIAL NWS OBS.
Coordinates
41.883, -90.583

Flood, Greene

When
June 12, 3:00 AM CST to June 15, 4:00 AM CST
Where
Greene forecast zone
Property damage
$25,000
Crop damage
$10,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.036, -94.397 (the zone’s center; the record gives no point)

Flood, Pocahontas

When
June 12, 3:00 AM CST to June 15, 4:00 AM CST
Where
Pocahontas forecast zone
Property damage
$25,000
Crop damage
$10,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.667, -92.733

Flood, Sac

When
June 12, 3:00 AM CST to June 15, 4:00 AM CST
Where
Sac forecast zone
Property damage
$25,000
Crop damage
$10,000
Reported by
OFFICIAL NWS OBS.
Coordinates
43.100, -93.233

Flood, Webster

When
June 12, 3:00 AM CST to June 15, 4:00 AM CST
Where
Webster forecast zone
Property damage
$25,000
Crop damage
$10,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.750, -95.600

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5454456, 5454457, 5454458, 5454459, 5454460, 5454461.